Texas, 2026

High Wind in Texas, March 15, 2026

March 15, 2026 · NWS LUB · 17 events in 17 counties and zones

On the morning of the 15th, a very strong cold front moved through the region bringing severe wind speeds across the area. Surface winds began to increase around 0800 to 0900 CST in the extreme southern Texas Panhandle spreading into the Rolling Plains and South Plains by 1000 CST.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the morning of the 15th, a very strong cold front moved through the region bringing severe wind speeds across the area. Surface winds began to increase around 0800 to 0900 CST in the extreme southern Texas Panhandle spreading into the Rolling Plains and South Plains by 1000 CST. Winds peaked around mid-day and then decreased through the remainder of the afternoon. Areas across the southern South Plains and southern Rolling Plains did not quite reach high wind criteria due to this area being more displaced from the stronger winds aloft.

High wind gusts from Texas Tech University West Texas mesonet sites are listed below:

69 mph at Memphis (Hall County),|67 mph at Childress (Childress County),|63 mph at Lesley (Hall County),|62 mph at Muleshoe (Bailey County),|61 mph at Turkey (Hall County),|59 mph at Caprock Canyons State Park (Briscoe County),|59 mph at Tulia (Swisher County),|58 mph at Guthrie (King County), and|58 mph at Silverton (Briscoe County).

High wind reports from Automated Surface Observing Systems (ASOS) are listed below:

61 mph at Childress Municipal Airport (Childress County), and|60 mph at Lubbock International Airport (Lubbock County).

Sustained high winds of 40 mph or greater were observed by the Texas Tech University West Texas mesonet sites below:

46 mph at Dimmitt (Castro County),|46 mph at Hackberry (Cottle County),|44 mph at Earth (Lamb County),|44 mph at Aiken (Hale County),|43 mph at Abernathy (Hale County),|43 mph at Olton (Lamb County),|42 mph at White River Lake (Crosby County),|42 mph at Paducah (Cottle County),|42 mph at Friona (Parmer County),|42 mph at Levelland (Hockley County),|42 mph at McAdoo (Dickens County),|42 mph at Anton (Hockley County),|42 mph at Matador (Motley County),|41 mph at South Plains (Floyd County),|41 mph at Roaring Springs (Motley County), and|41 mph at Hart (Castro County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 15, 5:12 AM CST, 3 hours 7 minutes earlier. Its key messages:

  • Issued at 611 AM CDT Sun Mar 15 2026
  • Widespread high winds with blowing dust and critical fire weather remain on track for Sunday.
  • Chilly Monday followed by unusual heat later in the week.
Area forecast discussion, Mar 15, 5:12 AM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
612 AM CDT Sun Mar 15 2026

...New AVIATION...

.KEY MESSAGES...
Issued at 611 AM CDT Sun Mar 15 2026

 - Widespread high winds with blowing dust and critical fire weather
   remain on track for Sunday.

 - Chilly Monday followed by unusual heat later in the week.

&&

.SHORT TERM...
(Rest of tonight through Monday)
Issued at 1040 PM CDT Sat Mar 14 2026

A very mild Saturday night was underway with 10 PM temperatures
hovering in the upper 60s and 70s well in advance of a potent
trough and cold front set to shake things up for Sunday. Infrared
satellite showed this front speeding south through the Wyoming
Front Range late this evening which supports a slightly slower
FROPA locally - something which high res models have latched onto.
Our latest forecast now has this front reaching our panhandle
counties around 9-10 AM, and exiting our far southwest corner at
some point early in the afternoon. This slower FROPA will likely
delay the onset of high winds beyond our 7 AM High Wind Warning,
but not enough to warrant changing the valid times. A more
unsettling trend from the 00Z models is for even weaker 850-700 mb
winds in the post-frontal environment over much of the South
Plains where primarily 30-35 knots is progged at 850 mb. Contrast
this with areas from the south-central TX Panhandle to the
southern Rolling Plains where 40-45 knots is more prevalent in
the mixing layer and firmly supportive of high winds. Even if
sustained winds can't muster their full potential over the South
Plains, we'll keep the High Wind Warning intact for this portion
of the area as gusts immediately following FROPA could reach 58+
mph thanks to hefty pressure rises. Similar to the widespread
blowing dust we saw last Wednesday from 30-40 mph northerly winds
and gusts to 60 mph, the stage is primed for a similar dust event,
hence the recently-issued Blowing Dust Advisory. Due to the
slower front, high temps needed to be raised several degrees over
the southern half of the forecast area as pre-frontal
compressional warming with 20-30 mph WNW winds looks very
efficient in warming our already mild temperatures to begin the
day.

Winds dial lower through the evening before finally laying down
after midnight as chilly surface ridging enters the region. Aloft,
the digging upper trough will have shoved to our east allowing
the southern fringes of a 120-140 knot H3 jet to nose into the TX
Panhandle. Models are keen to show an expansive plume of high
clouds on the southern periphery of this jet closer to daybreak,
so low temps should still reach the teens and 20s before these
thickening high clouds dampen max temps for Monday.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 1040 PM CDT Sat Mar 14 2026

After high clouds depart Monday night, milder southwest breezes
return under ample height rises in NW flow. The synoptic pattern by
early next week will feature an unusually warm dome of high pressure
overspreading SOCAL while longwave troughing occupies the Eastern
Seaboard. The upper high will wobble slowly east each day before
breaking down late in the week and leaving us under an elongated
ridge axis for next weekend. Despite this weakening theme, a
substantial layer of heat will still advect our way beginning
Wednesday and peaking sometime Friday or Saturday with upper 90s for
parts of West TX. Thankfully, our typical March winds are forecast
to sit out this heat thereby keeping fire concerns low or at most
elevated.

&&

.AVIATION...
(12Z TAFS)
Issued at 611 AM CDT Sun Mar 15 2026

Low-level wind shear from 45-50 kts is expected at all terminals
through around sunrise this morning. Surface winds will increase
thereafter, with gusts to 50 kts possible through the afternoon,
before gradually diminishing in the evening. Blowing dust may lead
to periods of reduced visibility of IFR to MVFR. Overall
conditions improve towards the end of the current TAF period.

&&

.FIRE WEATHER...
Issued at 1040 PM CDT Sat Mar 14 2026

After poor RH recoveries Sunday morning, fuels will become very
receptive to fire spread on Sunday as strong NW and N winds
overspread the region following a cold front by late morning into
early afternoon. This slightly slower frontal passage will allow
highs to warm into the 70s and 80s over the southern half of the
South Plains and Rolling Plains where the lowest minimum RHs around
12 percent are expected. Strong northerly winds of 35-45 mph with
some gusts to 65 mph could cause fire starts from downed lines. At
this time, the highest winds appear most likely along and east of a
line from Dimmitt to Lubbock to Post. Widespread critical fire
weather is likely through sunset before winds decline through the
overnight before becoming light toward daybreak Monday.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Blowing Dust Advisory until 7 PM CDT this evening for TXZ021>044.

Red Flag Warning until 9 PM CDT this evening for TXZ021>044.

High Wind Warning until 7 PM CDT this evening for TXZ021>044.

&&

SHORT TERM...93
LONG TERM....93
AVIATION...19
Hazardous weather outlook, Mar 15, 1:30 AM CST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
230 AM CDT Sun Mar 15 2026

TXZ021>044-160730-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
230 AM CDT Sun Mar 15 2026

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Very strong north winds, blowing dust, and critical fire weather
conditions will develop over the entire forecast area Sunday.
Sustained winds of 35 to 45 mph and gusts to 65 mph are likely. A
High Wind Warning and Blowing Dust Advisory are in effect for the
entire area from 7 AM to 7 PM. A Red Flag Warning is also in effect
areawide from 7 AM to 9 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Hall

When
March 15, 8:19 AM CST to 1:30 PM CST
Where
Hall forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Parmer

When
March 15, 8:29 AM CST to 1:28 PM CST
Where
Parmer forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Castro

When
March 15, 8:32 AM CST to 3:16 PM CST
Where
Castro forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
March 15, 8:51 AM CST to 9:55 AM CST
Where
Lubbock forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Bailey

When
March 15, 9:03 AM CST
Where
Bailey forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Hale

When
March 15, 9:05 AM CST to 3:59 PM CST
Where
Hale forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Hockley

When
March 15, 9:10 AM CST to 11:15 AM CST
Where
Hockley forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Childress

When
March 15, 9:15 AM CST to 12:45 PM CST
Where
Childress forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Swisher

When
March 15, 9:31 AM CST to 10:10 AM CST
Where
Swisher forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Cottle

When
March 15, 9:32 AM CST to 1:36 PM CST
Where
Cottle forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

High Wind, Dickens

When
March 15, 9:35 AM CST to 2:56 PM CST
Where
Dickens forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

High Wind, Motley

When
March 15, 9:35 AM CST to 1:50 PM CST
Where
Motley forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, King

When
March 15, 9:49 AM CST
Where
King forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

High Wind, Crosby

When
March 15, 9:57 AM CST to 4:27 PM CST
Where
Crosby forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
March 15, 10:19 AM CST to 10:29 AM CST
Where
Briscoe forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Lamb

When
March 15, 10:30 AM CST to 3:20 PM CST
Where
Lamb forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Floyd

When
March 15, 11:30 AM CST to 3:20 PM CST
Where
Floyd forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1312737, 1312757, 1313240, 1312749, 1312738, 1313257, 1313245, 1312734, 1312744, 1313266, 1313262, 1313268, 1312748, 1313258, 1312741, 1313251, 1313261.